Aspirin poisoning can occur rapidly after taking a high dose or develop gradually after taking low doses repeatedly.
Symptoms may include ringing in the ears, nausea, vomiting, drowsiness, confusion, and rapid breathing.
The diagnosis is based on blood tests and the person's symptoms.
Treatment involves giving activated charcoal by mouth or stomach tube, giving fluids and bicarbonate by vein, and, for severe poisoning, undergoing hemodialysis Hemodialysis Dialysis is an artificial process for removing waste products and excess fluids from the body, a process that is needed when the kidneys are not functioning properly. There are a number of reasons... read more .
(See also Overview of Poisoning Overview of Poisoning Poisoning is the harmful effect that occurs when a toxic substance is swallowed, is inhaled, or comes in contact with the skin, eyes, or mucous membranes, such as those of the mouth or nose... read more .)
Ingestion of aspirin and similar drugs (salicylates) can lead to rapid (acute) poisoning due to an overdose. The dose necessary to cause acute poisoning, however, is quite large. A person weighing about 150 pounds would have to consume more than thirty 325-miligram tablets to develop even mild poisoning. An acute aspirin overdose, therefore, is seldom accidental, but concentrated salicylate products intended to be applied to the skin, such as oil of wintergreen, do cause accidental poisonings.
Gradual aspirin poisoning can develop unintentionally by taking aspirin repeatedly at much lower doses. Children with fever who are given only slightly higher than the prescribed dose of aspirin for several days may develop poisoning, although children are rarely given aspirin to treat fever because they could develop Reye syndrome Reye Syndrome Reye syndrome is a very rare but life-threatening disorder that causes inflammation and swelling of the brain and impairment and loss of function of the liver. The cause of Reye syndrome is... read more . None of the over-the-counter cough and cold preparations sold in the United States for children contains aspirin; most contain either acetaminophen or ibuprofen.
Adults, many of them elderly, can develop poisoning gradually after several weeks of use. The dosage of aspirin recommended for people with coronary artery disease Overview of Coronary Artery Disease (CAD) Coronary artery disease is a condition in which the blood supply to the heart muscle is partially or completely blocked. The heart muscle needs a constant supply of oxygen-rich blood. The coronary... read more to reduce the risk of heart attack (1 baby aspirin, ½ of an adult aspirin, or 1 full adult aspirin daily) is too small to cause gradual poisoning.
The most toxic form of salicylate is oil of wintergreen (methyl salicylate). Methyl salicylate is a component of products such as liniments and solutions used in hot vaporizers. A young child can die from swallowing less than 1 teaspoonful of pure methyl salicylate. Far less toxic are over-the-counter products containing bismuth subsalicylate (used to treat infections of the digestive tract), which can cause poisoning after several doses.
In acute aspirin poisoning, the first symptoms are usually
Later, if poisoning is severe, the person can develop light-headedness, fever, drowsiness, hyperactivity, confusion, seizures, destroyed muscle tissue (rhabdomyolysis Rhabdomyolysis Rhabdomyolysis occurs when muscle fibers damaged by disease, injury, or toxic substances break down and release their contents into the bloodstream. Severe disease can cause acute kidney injury... read more ), kidney failure Overview of Kidney Failure Kidney failure is the inability of the kidneys to adequately filter metabolic waste products from the blood. Kidney failure has many possible causes. Some lead to a rapid decline in kidney function... read more , and difficulty breathing.
In gradual aspirin poisoning, symptoms develop over days or weeks. The most common symptoms are
Light-headedness, rapid breathing, shortness of breath, fever, dehydration, low blood pressure, a low oxygen level in the blood (hypoxia), a buildup of lactic acid in the blood (lactic acidosis), fluid in the lungs (pulmonary edema), seizures, and brain swelling can develop.
A blood sample is taken to measure the precise level of aspirin in the blood. Measurement of the blood pH (amount of acid in the blood) and the level of carbon dioxide or bicarbonate in the blood also can help doctors determine the severity of poisoning. Tests are usually repeated several times during treatment to reveal whether the person is recovering.
Activated charcoal is given as soon as possible and reduces aspirin absorption. For moderate or severe poisoning, fluids containing sodium bicarbonate are given by vein. Unless there is kidney damage, potassium is added to the fluid. This mixture moves aspirin from the bloodstream into the urine. If the person’s condition is worsening despite other treatments, hemodialysis Hemodialysis Dialysis is an artificial process for removing waste products and excess fluids from the body, a process that is needed when the kidneys are not functioning properly. There are a number of reasons... read more (which uses an artificial kidney [dialyzer] to filter the poisons) can remove aspirin, other salicylates, and acids from the blood. Other symptoms such as fever or seizures are treated as necessary.